New Mexico, 2018

High Wind in New Mexico, April 8, 2018

April 8, 2018 · NWS ABQ · 5 events in 3 counties and zones

A fast-moving trough of low pressure passing north of New Mexico on April 8th spread strong west to northwest winds across much of the region. Widespread wind gusts between 45 mph and 55 mph were reported over northern and central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving trough of low pressure passing north of New Mexico on April 8th spread strong west to northwest winds across much of the region. Widespread wind gusts between 45 mph and 55 mph were reported over northern and central New Mexico. The strongest winds were reported along the east slopes of the central mountain chain where peak wind gusts of 55 to 65 mph occurred. Blowing dust was also reported with this event especially in dust prone locations, including near dry arroyo beds along Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 4:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 4:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
542 AM MDT Sun Apr 8 2018

.AVIATION...
12Z TAF CYCLE
Showers with isolated thunder continues between KFMN and KSKX this
morning where strong and erratic wind gusts are possible along with
mountain obscurations. Otherwise, winds will be the big aviation
weather impact today, with frequent gusts to between 35 and 45kts.
An airport weather warning for gusts to between 35-40kts at KABQ will
likely be required. Some visibility limitations possible in blowing
dust at KTCC behind a backdoor cold front this afternoon.

11

&&

.PREV DISCUSSION...339 AM MDT Sun Apr 8 2018...
.SYNOPSIS...
A weak storm system crossing Colorado this morning will bring some
light rain and elevation snow to the northern mountains through early
afternoon and the far northeast plains this afternoon. The main
effect of the storm will be to generate strong northwest winds across
the entire region. Weak surface high pressure will move across
northern and central New Mexico Monday behind the departing storm
with cooler temperatures. A backdoor cold front will move across the
eastern plains Monday afternoon to near the central mountains by
Tuesday morning, bringing a reinforcement of cooler air to the
eastern plains and adjacent highlands. High pressure and warmer
temperatures are expected Wednesday, as strong high pressure aloft
moves across the region. A large Pacific storm will move across the
Great Basin Thursday, bringing strong winds to northern and central
New Mexico. As the storm tracks north of New Mexico Friday, strong
winds behind a strong Pacific cold front will usher much cooler air
into the area.

&&

.DISCUSSION...
As a weak storm moves across southern and central CO today, light
rain and high elevation snow will continue across the northern
mountains through early afternoon and some light rain showers will
fall across the far northeast plains this afternoon. Deepening
surface low pressure in far eastern NM and West TX combined with a
Pacific cold front will bring strong northwest winds to most of the
area. Wind advisories are in effect for much of northern and central
NM today, and low humidity and strong winds will create critical fire
weather conditions in all areas, except for north central NM. Skies
will clear this evening and winds will diminish after midnight,
allowing low temperatures to fall to near to slightly above normal.

Northwest flow aloft on Monday will provide dry and cooler weather to
the state. A backdoor cold front will move into the northeast plains
Monday afternoon and progress southwestward to the central mountains
early Tuesday morning. This reinforcing shot of cooler air will keep
high temperatures near to slightly below normal across the far
eastern plains, while highs will be above normal across central
areas and well above normal across western areas. Large high pressure
aloft and significant mid level warming of the atmosphere Wednesday
will bring highs up to 10 to 15 degrees above normal.

A large and potent storm system will cross the Great Basin Thursday
and Thursday night. Stronger winds aloft ahead of this system and a
very deep surface low in eastern CO will produce windy conditions
across most of northern and central NM. Widespread critical fire
weather conditions will be likely Thursday afternoon and evening.
Strong surface pressure gradients could keep strong winds going
overnight Thursday. As the storm lifts northeastward into CO Friday,
a strong Pacific cold front will bring well below normal temperatures
to western NM and below temperatures to the rest of the state.

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY...

...CRITICAL FIRE WEATHER PATTERN DEVELOPING MID TO LATE WEEK WITH
THE POTENTIAL FOR EXTREME FIRE WEATHER CONDITIONS THURSDAY...

Strong winds are developing across the area as a potent shortwave
trough moves across the Rockies. Although currently relatively
moist, significant drying is forecast later today behind the exiting
shortwave trough, with widespread critical fire weather conditions
expected. Only the higher elevations of the northern mountains and
the far eastern plains will be spared from critical fire weather
conditions today. Moderate northwest flow and decent mixing with
daytime heating will create elevated fire weather conditions Monday,
mainly east of the Central Mountain Chain.

A critical fire weather pattern will develop mid to late week thanks
to the approach and passage of a potent Pacific trough and cold
front. By Wednesday, dry and unstable conditions will prevail with
increasing potential for critical fire weather conditions,
especially across the eastern plains/highlands. Thursday still looks
to be the big event as a lee side trough deepens to near 983mb
across eastern Colorado and the jet stream moves directly over the
Four Corners. Strong to potentially damaging winds will combine with
an extremely dry and unstable atmosphere to produce many hours of
critical to extreme fire weather conditions across the area
Thursday. The Pacific cold front will move through Thursday night,
but strong northwest flow will persist through Friday with more
critical fire weather conditions despite some cold air advection. A
much more stable atmosphere with lighter winds will prevail in the
wake of the system by Saturday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for the
following zones... NMZ101-103>109.

Wind Advisory from 9 AM this morning to 8 PM MDT this evening for
the following zones...
NMZ506>508-510>515-518-519-521-522-524-526-528-531>537-539.

High Wind Warning from 9 AM this morning to 8 PM MDT this evening
for the following zones... NMZ523-529.

&&

28
Hazardous weather outlook, Apr 8, 4:24 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
524 AM MDT Sun Apr 8 2018

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
524 AM MDT Sun Apr 8 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong west to northwest winds today combined with low afternoon
relative humidity will bring critical fire weather conditions to much
of northern and central New Mexico. High wind warnings are in effect
for the Central and Northeast Highlands and wind advisories are in
effect for the Southwest Mountains, the West Central Mountains the
Sangre de Cristo Mountains and much of the area to the east.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Above normal temperatures, low humidity and breezy conditions
Wednesday afternoon will bring the threat of critical fire weather
conditions to the east central plains. Continued warm temperatures,
low humidity and strong southwest winds Thursday will likely produce
critical fire weather conditions and wind warnings or advisories and
across the entire area. At this time, it appears possible that
critical fire weather conditions may persist across much of northern
and central Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
April 8, 7:00 AM MST to 4:00 PM MST
Where
Northeast Highlands forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Public

A public weather station near Tecolotito reported peak sustained winds periodically between 40 mph and 48 mph for several hours.

High Wind, Eastern Lincoln County

When
April 8, 7:45 AM MST to 2:10 PM MST
Where
Eastern Lincoln County forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump Station reported peak sustained winds between 40 mph and 51 mph for several hours.

High Wind, Eastern Lincoln County

When
April 8, 7:45 AM MST to 9:45 AM MST
Where
Eastern Lincoln County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump Station reported peak wind gusts between 58 mph and 65 mph.

High Wind, Central Highlands

When
April 8, 8:45 AM MST to 3:00 PM MST
Where
Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Clines Corners reported periodic wind gusts between 58 mph and 62 mph for several hours.

High Wind, Central Highlands

When
April 8, 11:15 AM MST to 12:15 PM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Clines Corners reported peak sustained winds up to 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739468, 739465, 739466, 739464, 739462.